slowly, slowly…

Case:

76 year old female, presents with lightheadedness and lethargy. She is complaining of mid-scapular pain & is syncopal at triage.

She has cold hands & clammy skin. Systolic BP 70 mmHg. Crackles to mid-zones of her chest. Distended JVP.

PMHx: AF (on metoprolol) & rheumatic heart disease (?mitral stenosis)

This is her ECG.

Narrow complex bradycardia @ 30/min. Normal axis.

No visible P-waves. QRS (narrow ~ 80msec). QTc ~430msec (Bazett). ST-segments isoelectric.

Tall, symmetrical T-waves V3-6

My Interpretation.
  1. Junctional Bradycardia.
  2. Bradycardia & peaked T-waves raising possibility of hyperkalaemia.
  3. No evidence of ischaemia.

Now I do like Mel Herbert’s approach to bradycardia & it’s a list I rattle off each time I see a case similar to this;

  • Ischaemia (not suggestive on this ECG)
  • Drugs (she is on metoprolol, 25mg BD – no suggestion of OD or self-harm).
  • Potassium … ??

Also helpful is the DIES mnemonic (Drugs, Ischaemia, Electrolytes, Sick Sinus Syndrome).

This lady has a venous potassium of 6.2 mmol/L (formal later 6.4); and her ED course went as follows…

  • Atropine 0.6mg IV (x2) –> some transient improvement (HR to 70, BP 105; but only for minutes at a time)
  • Cautious IV fluid boluses
  • I elected to treat the K+ due to those T-wave changes. (Calcium gluconate / Insulin-Dextrose / Resonium).
      • Not entirely sure this made a difference…
  • Cardiology insistent upon an isoprenaline infusion (which worked well for her & avoided need for temporary pacing).
      • She went off to Coronary Care with warm hands and a pink face….

These are here progressive ECGs.

  

My thoughts on this case:

For all symptomatic & unstable bradycardias; identify & correct any possible causes…

Atropine remains first line in symptomatic bradycardia (recommended 0.5mg q3-5min to a max of 3mg) (Class IIa).

Isoprenaline vs Adrenaline

  • The potential beta-2 effects on skeletal muscle vasculature (leading to further hypotension) with isoprenaline seem counterintuitive to me (particularly in this case).
  • Having the beta-1 and alpha response to adrenaline seems to make more sense.
  • I cannot find any overwhelming evidence to support either (either head-to-head in RCTs or otherwise).

ILCOR suggests second-line agents including; adrenaline (‘particularly if associated with hypotension’), dobutamine & isoprenaline (‘resulting in vasodilatation’).

Transthoracic Pacing

Useful for those resistant to medical therapy. Not known to have a survival benefit; but more consistent effect on heart rate.

Be kind; sedate & analgese appropriately…

If this is unsuccessful, transvenous pacing is indicated.

References.

  1. Neumar et al. Part 8: Adult Advanced Cardiovascular Life Support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular …. Circulation (2010)
  2. DON’T LET YOUR BRADYCARDIC PATIENT D.I.E. @ medialapproach.com

One thought on “slowly, slowly…

  1. Meant to respond sooner, but thanks for the mention! I’ve been following your blog for a few weeks now (probably thanks to LITFL?), and the cases are great. Keep up the good work! It can seem like a lonely business at times, but these posts really do make a difference.

    …at least that’s what Cadogan told me

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s